×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Caffeine Overdose

Last updated March 4, 2018

Caffeine is a commonly used psychoactive (non-prescription) drug worldwide. It is a central nervous system stimulant. Caffeine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Caffeine Overdose?

  • Caffeine is a commonly used psychoactive (non-prescription) drug worldwide. It is a central nervous system stimulant. For this reason, caffeine pills/tablets may be taken as prescription or non-prescription pills
  • Caffeine is usually present in beverages, food, chocolates, and various other consumer products. Among all these, beverages (coffee and tea) are the most common sources of caffeine
  • Caffeine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Caffeine Overdose?

  • Caffeine Overdose is caused by intake of Caffeine containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Small doses of caffeine are highly unlikely to cause health issues; however, when consumed in larger doses, they do produce some effects to the user

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Caffeine Overdose?

The signs and symptoms can vary from one individual to another. It may be mild in some and severe in others. The common signs and symptoms of Caffeine Overdose may include

  • Headaches
  • Increased thirst
  • Feeling jittery
  • Feeling dizzy; feeling irritable
  • Sleeplessness
  • Diarrhea
  • Fever

In case of severe overdose, the following symptoms may be seen:

  • Breathing difficulties
  • Chest pain
  • Increased heart-rate; palpitations
  • Vomiting
  • Confusion and increased nervousness
  • Hallucinations
  • Lack of coordination
  • Seizures

How is First Aid administered for Caffeine Overdose?

First Aid tips for Caffeine Overdose:

  • If the individual with Caffeine Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • In case of mild symptoms, taking plenty of water or foods rich in minerals (including magnesium and potassium), may be beneficial
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Caffeine Overdose?

First aid for Caffeine Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Caffeine Overdose?

  • The prognosis of Caffeine Overdose is dependent on the amount of caffeine consumed, time between overdose and treatment, as well as general health status of the patient
  • In general, the outcome is good with appropriate medication and support. Also, no complications are usually observed
  • Any underlying health condition of the individual (such as depression or anxiety disorders) may adversely affect the outcome
  • In rare cases of severe symptoms that may affect the heart, it may considerably worsen the outcome. Severe cases of Caffeine Overdose are even known to be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Caffeine Overdose be Prevented?

Caffeine Overdose can be prevented by:

  • Staying within the prescribed caffeine intake limits based on safe recommended guidelines
  • Avoiding drugs that might interact with caffeine
  • Refrain from self-medication
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 30, 2017
Last updated: March 4, 2018